Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 20, 2021

NWS Phoenix, AZ issued this special weather statement at Jul 20, 2021, 1:33 PM MST. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 1:33 PM MST (20:33 UTC)
Expired
Jul 20, 2021, 2:15 PM MST
In force
42 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 110 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS85 KPSR 202033
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
133 PM MST Tue Jul 20 2021
 
AZZ559-202115-
Sonoran Desert Natl Monument AZ-
133 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 215 PM
MST...

At 133 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Hickiwan, or 18 miles northeast of Ajo, moving
northwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Freeman and Big Horn. 

This includes the following highways...
AZ Interstate 8 between mile markers 127 and 142.
AZ Route 85 between mile markers 27 and 28.

LAT...LON 3257 11289 3295 11251 3287 11229 3273 11226
      3250 11253 3251 11275
TIME...MOT...LOC 2033Z 124DEG 5KT 3256 11262 

$$

AD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 20, 10:49 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 20, 10:49 AM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1049 AM MST Tue Jul 20 2021

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily chances for
at least isolated to scattered showers and thunderstorms across much
of Arizona with a tendency to mostly favor the higher terrain of
eastern Arizona, especially for the first half of the week. Near
normal temperatures are favored through midweek, followed by
below normal by late in the week. More scattered to possibly
widespread storms are expected for the second half of the week and
into the weekend as a more organized weather system is expected to
affect the region. Storms will be capable of producing both
locally heavy rain, strong winds, and blowing dust.

&&

.DISCUSSION...
Radar early this morning is showing storms developing in
southern AZ and some elevated showers along the western AZ
border. Mesoanalysis depicts a weak inverted trough over the
southern AZ border tonight. Hi-res models continue to vary
greatly and struggle with initiation regarding this IT. One thing
that is known is the IT is expected to progress within the east to
northeast steering flow over southern AZ and through portions of
southeast CA during the rest of the morning hours, potentially
triggering additional isolated elevated convection. Even as far
north as the Phoenix area.

For this afternoon, 00Z HREF is suggesting similar conditions to
Monday afternoon with storms mostly developing over the high
terrain of northern, eastern, and southeastern AZ, as well as a
few spots in southwest AZ like the Kofas again. Meanwhile,
forecast soundings in the Valley keep the PBL capped. The 00Z
Phoenix sounding yesterday evening featured a strong cap at 700
mb that may be difficult to overcome if still present through the
afternoon. With above normal PWATs (1.7-2.0"), 1000-1500 MLCAPE,
and slow storm motions (S to SE at 5-10 kts), any storm in the
afternoon will be capable of heavy rain and localized flooding
impacts with ~1"/hr average rain rates. Localized strong downburst
winds will also be possible with HREF probabilities of >35 mph
winds at ~30-40%.

Heading into Wednesday and the second half of the week, the
flow pattern is still expected to make a significant shift with an
upper low and PV anomaly expected to close off over eastern TX
Wednesday and retrograde its way westward beneath the monsoon
high into NM by Friday and AZ this weekend. Given closed lows can
many times track slower than modeled, there is still uncertainty
in timing of the synoptic pattern, but this pattern overall is
promising for widespread storm activity across AZ and better
chances in southeast CA. Wednesday may still be somewhat
conditional and limited in activity, but mid to upper level winds
across much of AZ is expected to begin shifting more east to
northeast, which could shift strongest storm motions slightly
more toward the west. Thursday into the weekend the east to
northeast mid and upper level winds should persist and strengthen
as the upper low retrogrades toward the area, likely leading to
increased deep layer shear and support for more widespread
storms.

The EPS remains the wetter solution compared to the GEFS with more
anomalously high PWATs, in excess of 2" across the lower AZ
deserts. However, GEFS has been trending slightly wetter run to
run and both the GEFS and EPS indicate increased QPF potential
late this week with the NBM also maximizing rainfall probabilities
in the Thursday to Saturday timeframe. This is reflected in the
PoP forecast with chances increasing to as high as 80-90% over
the AZ high terrain, 60-70% in the Phoenix area, and 20-40%
across the western deserts. The EPS has ~40% of its members with
QPF greater than 1.5" for Phoenix, while GEFS has ~30% of members
greater than 1.0". Considering this QPF outlook and potential for
organized storms, scattered flooding impacts will be a primary
concern, especially for burn scars east of Phoenix. The GFS and
ECMWF deterministics are suggesting a northeasterly wave ahead of
the retrograding low that may be a key driver during the most
active day or time period. Even though the end of the week is only
a few days out, predictability on specifics is still quite low as
timing of features may change and evolution of the environment
may differ greatly from models.

Temperatures through Wednesday are expected to be near seasonal
norms to slightly above normal across western deserts before
dropping several degrees as the storm chances increase and the
upper low moves into the area late week. Latest NBM has Wednesday
as the warmest day and Friday and Saturday as the coolest. NBM is
even supporting a 30% chance for sub-90 degree highs Friday and
Saturday in Phoenix. Temperatures should warm back up during early
next week as the pattern continues to shift with ensemble guidance
supporting a transition to increased south to southwest flow and a
gradual drying trend.

&&

.AVIATION...Updated at 1749Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Appears
to be a rather quiet day aviation-wise across the Phx area. Current
light/variable winds to become solidly westerly by around noon with
these westerly winds continuing into the evening hours. A more
diurnal shift to easterly late this evening/shortly after midnight
is now anticipated as latest high-res model output is now keeping
convective activity/outflows well outside of the Phx area. As far as
Wednesday is concerned, expecting easterly winds to persist into the
afternoon hours with a typical diurnal switch to westerly during the
mid/late afternoon hours. Prospects for convective activity
impacting the terminals look fairly good for Wed evening (30-40%)
with an even better chance for easterly outflows (60-70%) with a 1st-
guess timing of a wind switch to easterly being during the 02-04Z
time period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Current shower activity in the vicinity of both airfields is
expected to diminish/move off to the west/north by 19Z. Winds will
generally retain a southerly component at both KIPL and KBLH through
Wednesday morning. Otherwise, convection is generally not expected
this afternoon, except for the possibility of an isolated shower or
thunderstorm near KBLH this afternoon or evening. A brief gust to 30
kt along with a brief reduction in cloud bases to 8k ft is possible
in any storms that develop.

&&

.FIRE WEATHER...
Thursday through Monday:
Temperatures will generally be below seasonal averages through the
period as monsoonal moisture remains in place over the region.
Storm activity is anticipated to spread as far west as southeast
California with most storms having good potential for wetting rain
(0.10" or more). The best potential for more widespread storm
activity will likely be Thursday through Friday and into Saturday
as an upper level disturbance moves through the region. Threats
from storms will continue to involve locally heavy rainfall and
flash flooding along with strong outflow winds and localized
downbursts within storms. Significant flooding may be experienced
on previously burned areas of Gila County, particularly during the
second half of the week. Min RH levels are expected to be in the
25-40% range across south-central Arizona (30-50% higher terrain
of south-central AZ) and 20-30% across southeast California and
southwest Arizona. Max RH levels, outside of storms, will be
45-70% most places (60-90% higher terrain of south-central AZ).
Apart from thunderstorms, winds will favor familiar diurnal
patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
AVIATION...Percha/Hirsch
FIRE WEATHER...Smith/Kuhlman

In the hours before

Special weather statement, Jul 20, 1:33 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
133 PM MST Tue Jul 20 2021

AZZ559-202115-
Sonoran Desert Natl Monument AZ-
133 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 215 PM
MST...

At 133 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Hickiwan, or 18 miles northeast of Ajo, moving
northwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Freeman and Big Horn.

This includes the following highways...
AZ Interstate 8 between mile markers 127 and 142.
AZ Route 85 between mile markers 27 and 28.

LAT...LON 3257 11289 3295 11251 3287 11229 3273 11226
      3250 11253 3251 11275
TIME...MOT...LOC 2033Z 124DEG 5KT 3256 11262

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:20 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 19, 6:52 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz2 hr
Jul 20, 1:41 PM MSTSpecial Weather StatementPSR49 min
Jul 20, 2:02 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 20, 2:17 PM MSTSpecial Weather StatementPSR43 min
Jul 20, 2:28 PM MSTSpecial Weather StatementPSR32 min
Jul 20, 2:37 PM MSTSpecial Weather StatementPSR53 min
Jul 20, 2:43 PM MSTSpecial Weather StatementPSR47 min
Jul 20, 2:57 PM MSTSpecial Weather StatementPSR48 min
Jul 20, 3:05 PM MSTSpecial Weather StatementPSR40 min
Jul 20, 3:08 PM MSTSpecial Weather StatementPSR52 min
Jul 20, 3:20 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 20, 3:32 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa3 hr
Jul 20, 3:36 PM MSTSpecial Weather StatementPSR39 min
Jul 20, 3:47 PM MSTSpecial Weather StatementPSR43 min
Jul 20, 3:55 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jul 20, 4:21 PM MSTSpecial Weather StatementPSR39 min
Jul 20, 4:23 PM MSTSpecial Weather StatementPSRLa Paz52 min
Jul 20, 4:30 PM MSTSpecial Weather StatementPSR45 min
Jul 20, 4:41 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz3 hr
Jul 20, 4:47 PM MSTSpecial Weather StatementPSRGila43 min
Jul 20, 4:53 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 20, 4:57 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.